Background: Heparin-induced thrombocytopenia (HIT) is estimated to occur in up to 5% of patients receiving unfractionated heparin. The goal was to determine the incidence of HIT within our 1,061-bed tertiary care institution.
Methods: A retrospective review of three hospital database systems (ie, admission, pharmacy, and laboratory) was undertaken for a 1-year period ending in March 2004. The pharmacy database was queried to identify patients who received heparin and those who received a direct thrombin inhibitor (DTI). The medical records of patients receiving a DTI were reviewed to categorize the indication for DTI therapy. The laboratory system database was queried to retrieve heparin platelet factor 4 immunoassay results.
Results: A total of 58,814 patient admissions occurred with an estimated 24,068 patients being exposed to unfractionated heparin. DTI therapy was administered to 133 patients. Of these, 49 new HIT cases and 15 cases of suspected HIT (unconfirmed) were identified. The overall incidence of recognized new HIT was 0.2%. New HIT occurred in 0.76% of patients receiving therapeutic-dose IV heparin and in < 0.1% of patients receiving antithrombotic prophylaxis (subcutaneous heparin). Forty-nine percent of all new HIT cases were in coronary artery bypass and/or valve replacement surgery patients, while no cases were identified in hip/knee arthroplasty patients.
Conclusions: The incidence of recognized HIT in a large teaching institution was 0.2%, with a 0.76% incidence in those patients receiving therapeutic-dose IV heparin. The low incidence likely reflects a brief duration of heparin exposure for many patients. Approximately half of all new HIT cases were recognized in the cardiovascular surgery population.